Alert archive / Pennsylvania / Flash Flood Watches in 2014

Flash Flood Watch 13, NWS State College, PA

August 2, 2014McKean County, Warren County, Pennsylvania

NWS State College, PA issued this flash flood watch at Aug 2, 2014, 3:43 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Aug 2, 2014, 3:43 PM EDT (19:43 UTC)
Expired
Aug 3, 2014, 3:00 AM EDT
In force
11 hr
Issued by
NWS State College, PA
Flood severity
None

Counties McKean County, PA, Warren County, PA

The radar

The State College radar (KCCX), 125 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2014-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2014-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

138 
WGUS61 KCTP 021943
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT SAT AUG 2 2014


PAZ004-005-030300-
/O.NEW.KCTP.FF.A.0013.140802T1943Z-140803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN-MCKEAN-
INCLUDING THE CITIES OF...WARREN...BRADFORD
343 PM EDT SAT AUG 2 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... 
  INCLUDING THE FOLLOWING AREAS...MCKEAN AND WARREN. 

* UNTIL 11 PM EDT THIS EVENING

* SLOW MOVING THUNDERSTORMS HAVE DEVELOPED OVER THE AREA AND MORE
  THUNDERSTORMS MAY MOVE IN FROM THE WEST THIS EVENING. HEAVY
  RAINFALL OF MORE THAN 2 INCHES IN AN HOUR WILL CREATE FLASH
  FLOODING. THE STORMS WILL DIMINISH LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DANGELO/MARTIN
2 follow-up statements
782 
WGUS61 KCTP 030242
FFACTP

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1042 PM EDT SAT AUG 2 2014


PAZ004-030345-
/O.CAN.KCTP.FF.A.0013.000000T0000Z-140803T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN-
INCLUDING THE CITY OF...WARREN
1042 PM EDT SAT AUG 2 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR WARREN COUNTY HAS BEEN CANCELLED. ONLY
LIGHT RAIN IS EXPECTED OVER WARREN COUNTY FOR THE REST OF THE
NIGHT. IT SHOULD NOT BE ENOUGH TO CREATE FLOODING. 

$$

PAZ005-030700-
/O.EXT.KCTP.FF.A.0013.000000T0000Z-140803T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKEAN-
INCLUDING THE CITY OF...BRADFORD
1042 PM EDT SAT AUG 2 2014

...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 3 AM EDT SUNDAY...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING 
  AREA...MCKEAN. 

* UNTIL 3 AM EDT SUNDAY

* RAIN OF VARYING INTENSITY WILL CONTINUE OVER MCKEAN COUNTY
  THROUGH AT LEAST THE FIRST PART OF THE NIGHT. WITH A GENERAL 1
  TO 2 INCHES OF RAIN ALREADY THIS EVENING...AND ADDITIONAL HEAVY
  RAIN POSSIBLE...THE FLASH FLOOD WATCH HAS BEEN EXTENDED.

* ADDITIONAL RAINFALL COULD STILL PRODUCE FLASH FLOODING IN
  MCKEAN COUNTY. THE AREAS WHICH RECEIVED THE HEAVIER RAIN
  RECENTLY LIKE PLACES CLOSE TO KANE...PORT ALLEGANY AND ELDRED
  WILL BE MOST SUSCEPTIBLE TO FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

DANGELO
268 
WGUS61 KCTP 030651
FFACTP

FLOOD WATCH
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 AM EDT SUN AUG 3 2014


PAZ005-030800-
/O.EXP.KCTP.FF.A.0013.000000T0000Z-140803T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCKEAN-
INCLUDING THE CITY OF...BRADFORD
251 AM EDT SUN AUG 3 2014

...FLASH FLOOD WATCH WILL EXPIRE AT 3 AM EDT EARLY THIS MORNING...

THE FLASH FLOOD WATCH FOR MCKEAN COUNTY PENNSYLVANIA WILL EXPIRE
AT 3 AM EDT EARLY THIS MORNING. SHOWERS WILL CONTINUE ACROSS THE
REGION...HOWEVER RAINFALL IS NOT EXPECTED TO BE HEAVY ENOUGH TO
RESULT IN ADDITIONAL FLASH FLOODING.

$$

CR

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Aug 2, 2:50 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 2, 2:50 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT SAT AUG 2 2014

.SYNOPSIS...
THE REGION REMAINS UNDER A BROAD TROUGH OF LOW PRESSURE AND SHOWERS
AND THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR MOST OF THE
WEEKEND. WITH AMPLE MOISTURE IN PLACE THERE WILL BE WIDESPREAD
CLOUD COVER LIMITING THE DAYTIME HEATING...THUS HIGH TEMPERATURES
WILL CONTINUE TO RUN SEVERAL DEGREES BELOW AVERAGE BOTH TODAY AND
SUNDAY. THE TROUGH WILL WEAKEN SLOWLY AFTER THE WEEKEND WITH
TEMPERATURES WARMING CLOSER TO AVERAGE AND A GENERAL DECREASE IN
RAINFALL CHANCES.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
ISOLATED SHOWERS WILL CONTINUE TO SPROUT AND IMPACT CENTRAL PA
THROUGH THIS EVENING. MOST ACTIVE CONVECTIONN REMAINS OVER OH AHEAD
OF THE SLOWLY ADVANCING UPPER TROF AXIS...BUT WILL SPREAD TO FAR
NORTHWEST PA ALONG THE LAKE ERIE SHORE THIS EVENING AS THE AXIS
SHIFTS EASTWARD. THIS AXIS WILL CONTINUE DRIFTING EASTWARD
TONIGHT...AND LATEST HRRR SUGGESTS THE LAUREL HIGHLANDS AND WEST
CENTRAL AND NORTHWEST MOUNTAINS MAY SEE SOME PERSISTEN LATE NIGHT
CONVECTION. UPPED POPS TO LIKELIES IN THESE AREAS AS A RESULT.
HEAVY RAIN THREAT REMAINS ISOLATED THIS EVENING...BUT EVENING
SHIFT MAY WANT TO CONSIDER FFA FOR WESTERN PORTIONS OVERNIGHT IF
THE HRRR SOLUTION GAINS GREATER FAVOR. TEMPERATURES WILL REMAIN
SEASONABLE OVERNIGHT WITH WIDESPREAD CLOUD COVER.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
UPPER TROF AXIS WILL SLOWLY MOVE OVER WESTERN AND INTO CENTRAL PA
ON SUNDAY. PLENTY OF AMBIENT MOISTUREAND PERSISTENT UPPER FORCING
SHOULD SPELL AN ACTIVE SHOWERY DAY WITH LOCAL SLOW MOVING HEAVY
RAINERS...AS 850 MB WINDS REMAIN LESS THAN 5 KTS. AFTN MAXES VERY
SIMILAR TO TODAY OVERALL GIVEN VERY SIMILAR CONDITIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
TROUGH AXIS SLIDES THROUGH THE CWA SUN NIGHT WITH A DRIER
WESTERLY FLOW ON MONDAY. WITH THE DRIER CONDITIONS AND MORE
SUNSHINE TEMPERATURES WILL WARM CLOSER TO SEASONAL NORMS. STILL
CANNOT RULE OUT A SHOWER OR THUNDERSTORM AS THERE WILL LIKELY BE
SOME UPPER LEVEL DISTURBANCES IN THE FLOW. THE MID AND UPPER FLOW
VEERS AROUND TO THE WEST TUESDAY AHEAD OF SIGNIFICANT UPPER WAVE
/AND POTENT SFC CFRONT/ DROPPING SE ACROSS THE GLAKES. A SECONDARY
CFRONT WILL MOVE SE THROUGH THE AREA DURING THE DAY WEDNESDAY.
PWATS WILL BE DROPPING BACK TO NEAR OR SLIGHTLY BELOW NORMAL /EVEN
AHEAD OF THE 2 CFRONTS/. HOWEVER...850-500 MB LAPSE RATES AHEAD OF
BOTH FEATURES WILL BE AS MUCH AS 6.5C/KM...WHICH WILL LEAD TO
SCATTERED...MAINLY AFTERNOON AND EARLY EVENING TSRA. A FEW OF THE
TSRA EACH AFTERNOON COULD BE ON THE STRONG SIDE. 0-3KM BULK SHEAR
WILL BE AOB 15 KTS...SO THE CFROPAS BOTH DAYS DON/T APPEAR TO POSE
A SIGNIFICANT...CONVECTIVE WIND THREAT ATTM.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
BROAD TROUGH OF LOW PRESSURE CONTINUES TO LINGER OVER THE REGION.
SCT SHOWERS/ISO TSTMS WILL BE COMMON WITH AFTERNOON HEATING. VCSH
WARRANTED FOR ISOLATED TO LOW SCT COVERAGE OF CELLS. MOST FOCUSED
AREA WILL BE ACROSS THE PA/OH BORDER.

SHOWER ACTIVITY WILL CONTINUE INTO TONIGHT...WITH RESTRICTIONS IN
THICKER FOG EXPECTED. ALLEGHENY HIGHLANDS AND WEST CENTRAL
MOUNTAINS MAY SEE MOST WIDESPREAD SHOWER ACTIVITY LATER TONIGHT AS
UPPER TROF AXIS DRIFTS TOWARDS OH/PA BORDER.

OUTLOOK...
SUN...AM MVFR/IFR...THEN MAINLY VFR BUT WITH SCATTERED AFTERNOON
SHRA/TSRA IMPACTS POSSIBLE.
MON...POSSIBLE AM FOG AREAS MVFR/IFR. OTHERWISE MAINLY VFR.
TUE...SCATTERED SHRA/TSRA WITH APPROACHING COLD FRONT.
WED...SCATTERED SHRA/TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ROSS/DEVOIR
NEAR TERM...ROSS/DEVOIR
SHORT TERM...ROSS/DEVOIR
LONG TERM...ROSS
AVIATION...DEVOIR
Hazardous weather outlook, Aug 2, 3:41 PM EDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 PM EDT SAT AUG 2 2014

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031945-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
341 PM EDT SAT AUG 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004-005-031945-
WARREN-MCKEAN-
341 PM EDT SAT AUG 2 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY FLOODING OR HEAVY RAIN TO THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:11 PM EDTSpecial Weather StatementCTPMcKean34 min
Aug 2, 4:28 PM EDTSpecial Weather StatementCTPMcKean, Warren92 min
Aug 2, 6:21 PM EDTAreal Flood AdvisoryCTPMcKean, Warren3 hr
Aug 2, 7:15 PM EDTSpecial Weather StatementCTPWarren45 min

Nearby

Flash Flood Watches in Pennsylvania, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.